Missouri, 2004

Flooding in Missouri, May 26 to 28, 2004

May 26 to 28, 2004 · NWS EAX · 4 events in 4 counties and zones

65 feet above flood stage. 98 of a foot above flood stage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Missouri River near Miami crested at 19.65 feet, or 1.65 feet above flood stage. The Missouri River at Waverly crested at 20.98 feet, or 0.98 of a foot above flood stage. The Grand River near Brunswick crested at an estimated 19.00 feet, or 1 foot above flood stage. The Platte River near Sharps Station crested at 26.41 feet, or 0.41 of a foot above flood stage. The Platte River at Platte City crested at 20.30 feet, or 0.30 of a foot above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:10 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, May 26, 1:10 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 AM CDT WED MAY 26 2004

PERIODIC THREATS OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF
DAYS AS BRISK WEST TO WEST SOUTHWEST UPPER FLOW WILL CONTINUE. WEAK
SHORTWAVES CONTINUE TO BE SLIDE QUICKLY ENE AS STRONG H3 JET PRESENT
FROM NRN BAJA TO THE CENTRAL PLAINS. SHORTWAVE EXITING THE FOUR
CORNERS AREA WILL HAVE AN IMPACT MAINLY ACROSS THE SOUTHERN ZONES
THIS AFTERNOON AND WILL PROVIDE A THREAT OF SHOWERS AND
THUNDERSTORMS. THE GREATEST THREAT WILL BE ACROSS THE SOUTHERN ZONES
WHERE THE GREATEST FORCING AND MOISTURE EXISTS. A FEW STORMS MAY
PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL ACROSS THE SOUTHERN
ZONES. ALTHOUGH...FLASH FLOOD AND HEADWATER GUIDANCE RATHER LOW...DO
NOT EXPECT WIDESPREAD HEAVY RAINFALL AS THE GREATEST AREAL QPF IS
EXPECTED ACROSS EXTREME SOUTHERN MISSOURI.

MEANWHILE...ISENTROPIC LIFT IN WESTERN NEBRASKA TO CENTRAL KANSAS IS
TRIGGERING SCATTERED SHOWERS EARLY THIS MORNING. THIS DEPICTED WELL
ON THE MESOETA. HOWEVER...MESOETA SUGGEST THAT THE ISENTROPIC LIFT
TO DIMINISH AND BECOME VERY WEAK TO NIL ACROSS THE NORTHERN ONE HALF
OF THE CWA BY AROUND DAYBREAK. THE ISENTROPIC LIFT ON THE 300-305 THETA
SURFACE STILL WEAK THIS MORNING ACROSS THE SOUTHERN ONE HALF OF THE
CWA...HOWEVER INSTABILITY WITHIN THIS LAYER SUGGESTS THAT CHANCE
POPS STILL WARRANTED.

BY TONIGHT...SHORTWAVE HAS EXITED THE REGION WITH WEAK SUBSIDENCE
DURING THE EVENING HOURS. AFTER MIDNIGHT...WEAK TO MODERATE
ISENTROPIC LIFT IS NOTED ONCE AGAIN. HOWEVER...CONDENSATION
PRESSURE DEFICITS ARE AROUND 100 UNTIL YOU APPROACH 700 MB. ELEVATED
CONVECTION AROUND THIS LEVEL POSSIBLE AFTER MIDNIGHT. STEEP
H7-H5 LAPSE RATES AND WEAK TO MODERATE INSTABILITY FROM 800 TO 700
MB SUGGEST THE POTENTIAL FOR THUNDERSTORMS. CANNOT RULE OUT THE
THREAT OF SMALL HAIL.

DURING THE DAY ON THURSDAY...UPPER TROUGH OVER THE NORTHERN PLAINS
BEGINS TO DROP A LITTLE SOUTH TOWARD THE WESTERN GREAT LAKES AND
UPPER MISSISSIPPI VALLEY. SHORTWAVE MOVING THROUGH THE NORTHERN
BRANCH TROUGH WILL PUSH ANOTHER WEAK COLD FRONT SOUTHEAST ACROSS THE
CWA. MESOETA A LITTLE QUICKER THAN THE GFS...BUT THE DIFFERENCE IS
SMALL. EXPECT THE FRONT TO MOVE INTO THE SE ONE THIRD OF THE CWA
DURING MAX HEATING...THEREFORE WILL ADD A THREAT OF SHOWERS AND
THUNDERSTORMS. MESOETA SUGGEST THAT AROUND 3000 J/KG
PRESENT...HOWEVER BELIEVE THAT THE MESOETA IS A LITTLE TOO QUICK
WITH THE MOISTURE RETURN. NEVERTHELESS...SUFFICIENT INSTABILITY AND
SFC-6KM SHEAR TO PROVIDE THREAT OF AN ISOLATED SEVERE THUNDERSTORMS
MAINLY ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA. CONVERGENCE
ALONG THE BOUNDARY RATHER WEAK WITH LITTLE UPPER SUPPORT...SO DO NOT
EXPECT WIDESPREAD SEVERE WEATHER.

DB

&&

.PREVIOUS DISCUSSION...

.355 PM TUESDAY...
A BROAD ELONGATED TROUGH DOMINATES THE NATION TODAY...WITH THE
CENTRAL AXIS STRETCHING FROM MANITOBA SOUTHWEST THROUGH SOUTHERN
CALIFORNIA. CURRENT SATELLITE TRENDS AND MODEL PROGS INDICATE THAT
THE BASE OF THE TROUGH WILL PINCH OFF INTO A CUTOFF LOW AS IT MOVES
INTO THE DESERT SOUTHWEST LATER THIS WEEK. THIS HAS LEFT A BROAD
WEST SOUTHWEST FLOW ACROSS THE MIDWEST THIS AFTERNOON. NEARER TO
HOME...THE SURFACE FRONT THAT SPARKED MONDAYS SEVERE WEATHER HAD
SUNK INTO SOUTHERN MISSOURI BY MID AFTERNOON...AND EXTENDED FROM
JOPLIN NORTHEAST TO JUST SOUTH OF ST LOUIS. THUNDERSTORMS BEGAN TO
FIRE TO THE NORTH OF THE SURFACE FRONT ALONG AN ELEVATED FRONT LATE
THIS MORNING. THESE STORMS WERE GETTING HELP FROM THE DIFFLUENT FLOW
ON THE NOSE OF A 300 MB JET STREAK THAT WAS EDGING INTO MISSOURI
THIS AFTERNOON.

THIS AFTERNOONS CONVECTION HAS PUSHED THE ELEVATED FRONT JUST TO THE
SOUTH AND EAST OF THE FORECAST AREA...TAKING THE BULK OF THE STORM
ACTIVITY WITH IT. FOR TONIGHT...AS THE OVERNIGHT LOW LEVEL JET GETS
GOING...MORE CONVECTION IS EXPECTED TO FORM ALONG THE SURFACE AND
ELEVATED BOUNDARIES. BUT...WITH THE WINDS ORIENTED PARALLEL TO THE
BOUNDARY MOST OF THE ACTIVITY SHOULD REMAIN SOUTH OF THE FORECAST
AREA.

DUE TO THE RECENT HEAVY RAINS ACROSS THE REGION MOST 1 HOUR
FLASH FLOOD GUIDANCE VALUES ARE BELOW 1 INCH...AND MANY RIVERS AND
STREAMS ARE ALREADY AT OR NEAR FLOOD STAGE. THEREFORE...ANY
LOCATIONS THAT RECEIVE MORE THAN MODERATE RAINFALL MIGHT EXPERIENCE
FLOODING PROBLEMS. HOWEVER...DUE TO THE LOW CONFIDENCE IN ANYTHING
MORE THAN LOCALIZED HEAVY RAIN WILL SOME OF THE OVERNIGHT
THUNDERSTORM ACTIVITY I HAVE NOT ISSUED ANY FLOOD OR FLASH FLOOD
WATCHES. BUT...THIS WILL REQUIRE MONITORING OVERNIGHT.

FOR WEDNESDAY...I HAVE PUSHED TEMPS DOWN A CATEGORY IN MOST
LOCATIONS. COOL SURFACE OBSERVATIONS IN THE NORTH CENTRAL PLAINS
SUPPORT MET GUIDANCE NUMBERS...BUT THE GFS LOOKS TO COOL.
ADDITIONALLY...I HAVE HELD ONTO CHANCE POPS THROUGH THE EVENING
HOURS AS A WEAK IMPULSE...ON THE TAIL OF THE JET MOVING THROUGH THE
CENTRAL PLAINS...TRAVERSES THE MIDWEST.

FOR THE HOLIDAY WEEKEND...A TROUGH WILL BEGIN TO MOVE INTO THE
CENTRAL PLAINS. THIS WILL SPIN UP A LARGE SURFACE LOW ACROSS THE
UPPER MIDWEST. THE MID RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
THAT THIS LOW WILL BRING THUNDERSTORMS TO THE FORECAST AREA SATURDAY
AND SATURDAY NIGHT ON THE NOSE OF THE WARM AIR ADVECTION IN ADVANCE
OF A SURFACE COLD FRONT DRAPED ACROSS CENTRAL KANSAS. FOR SUNDAY THE
LOW IS PROGGED TO MOVE EAST TOWARDS THE GREAT LAKES AND WILL BRING
THE COLD FRONT WITH IT. THIS SHOULD BRING ANOTHER ROUND OF
CONVECTIVE ACTIVITY. OTHERWISE...TEMPERATURES WILL MODERATE BACK
TOWARDS SEASONALLY NORMAL VALUES FOR EARLY NEXT WEEK.

CUTTER

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE
Hazardous weather outlook, May 26, 4:35 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT WED MAY 26 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON ACROSS
PORTIONS OF THE OUTLOOK AREA WITH SEVERE THUNDERSTORMS POSSIBLE ON
SATURDAY...
...SIGNIFICANT SEVERE WEATHER POSSIBLE ON SUNDAY WITH LARGE HAIL AND
DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 70 TODAY WITH THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA AFTER MIDNIGHT. ALTHOUGH THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH EASTERN KANSAS AND
MISSOURI THURSDAY AFTERNOON. THE FRONT MAY TRIGGER THUNDERSTORMS
SOUTHEAST OF A LINE FROM KIRKSVILLE TO KINGSTON TO KANSAS CITY. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST
LIKELY AREA FOR ANY SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE
FROM BOONVILLE TO WARRENSBURG TO PAOLA.

ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS
A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN
REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A
FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING
HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

AS THE STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
ON SUNDAY...A COLD FRONT OR A DRY LINE WILL MOVE INTO EASTERN KANSAS
AND EXTREME WESTERN MISSOURI LATE SUNDAY AFTERNOON AND EVENING. A
WARM AND MOIST UNSTABLE AIR MASS WILL BE IN PLACE IN ADVANCE OF THE
FRONT WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS THE OUTLOOK AREA BY
LATE AFTERNOON OR EVENING. LARGE HAIL AND DAMAGING WINDS WILL LIKELY
ACCOMPANY THE THUNDERSTORMS...HOWEVER WITH SIGNIFICANT SHEAR...A FEW
TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WILL LIKELY NOT BE
REQUIRED ON THURSDAY. SPOTTER ACTIVATION MAY BE NECESSARY ON SATURDAY
AND WILL LIKELY BE NEEDED ON SUNDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lafayette

When
May 26, 11:30 AM CST to May 27, 9:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Saline

When
May 26, 1:00 PM CST to May 28, 1:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Platte

When
May 26, 10:00 PM CST to May 27, 12:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 26, 10:00 PM CST to May 27, 12:30 AM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400537, 5400538, 5400535, 5400536.